Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 27, 2008, 9:43 AM CDT for Colbert County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 9:43 AM CDT (14:43 UTC)
- Expired
- May 27, 2008, 11:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:15 AM CDT | FLASH FLOOD | Cherokee, AL | VIRGINIA STREET IN THE CHEROKEE COMMUNITY FLOODED. |
| May 27, 11:20 AM CDT | FLASH FLOOD | Cherokee, AL | ROAD CLOSED AT THE INTERSECTION OF MULBERRY LANE AND GEORGETOWN, WITH WATER 2 FEET DEEP IN SPOTS. |
| May 27, 11:25 AM CDT | FLASH FLOOD | Cherokee, AL | IN THE CHEROKEE COMMUNITY THERE WAS A REPORT OF 6 INCHES TO 1 FOOT OF WATER OVER ROADWAYS. SOME LOCATIONS IMPACTED INCLUDED NORTH PIKE STREET, PINE STREET, AND 6TH STREET. A PORTION OF NORTH PIKE STREET WAS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 271444
FFWHUN
ALC033-271645-
/O.NEW.KHUN.FF.W.0008.080527T1443Z-080527T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 AM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN AND WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1145 AM CDT
* AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHEROKEE
AND COLBERT HEIGHTS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3490 8809 3477 8794 3465 8749 3457 8753
3459 8812 3473 8811
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:33 AM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 27, 3:33 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 AM CDT TUE MAY 27 2008 .DISCUSSION... VERARCHING PATTERN THROUGH WEDNESDAY CONSISTS OF MULTIPLE SHORTWAVES EMBEDDED IN GENERALLY ZONAL FLOW ACROSS THE SE STATES AT H5...WITH SURFACE/NEAR SURFACE SOUTHERLY FLOW ADVECTING IN COPIOUS GULF MOISTURE. MCS GENESIS REGION CONTINUES OVER THE CENTRAL PLAINS...WITH EASTWARD EVOLUTION BRINGING MULTIPLE ROUNDS OF -TSRA TO MANY AREAS OF THE MID SOUTH. FOR TODAY...06Z RUC ANALYSIS CAPTURES VORT MAX CURRENTLY MOVING ACROSS NORTHWESTERN ALABAMA WELL...AND 06Z RUC/00Z NAM BOTH INDICATE THIS ENERGY WILL STALL OVER NORTHERN ALABAMA AROUND 12Z-15Z THIS MORNING. DESPITE THAT RESIDENT AIR MASS WAS ALREADY WORKED THROUGH EARLIER...AM EXPECTING SUNRISE REDEVELOPMENT WITH MORNING PROGRESSION THROUGH CWFA. WITH MAIN ENERGY RESIDING JUST NORTH OF THE TN/AL BORDER...SUSPECT THAT HIGHEST CHANCES WILL BE NORTHWEST. THIS WAVE WILL LIFT BY LATE MORNING...AND EXPECT A BREAK IN TSRA ACTIVITY DURING THE MIDDAY PERIOD. AFTERNOON REDEVELOPMENT WILL OF COURSE DEPEND ON EARLY MORNING ACTIVITY AND MIDDAY RESPITE...NOT TO MENTION ANY LINGERING OUTFLOW BOUNDARIES OVER OR NEAR THE CWFA. BUT REGARDLESS OF IMPETUS...EXPECT AFTERNOON TSRA COVERAGE TO BE SIMILAR TO MONDAY. PARAMETERS THIS AFTERNOON ARE SIMILAR TO YESTERDAY...SO AGAIN EXPECT A THREAT OF A FEW STRONG STORMS WITH SMALL HAIL AND LOCALLY HEAVY RAINFALL. GIVEN THAT SOME AREAS IN NORTHWESTERN ALABAMA RECEIVED SEVERAL INCHES OF RAIN MONDAY EVENING...FLOODING MAY BECOME A CONCERN WITH TRAINING CELLS. UNLIKE MONDAY NIGHT...TUESDAY NIGHT SHOULD SEE LESS -TSRA COVERAGE IN THE LATE EVENING ONCE THE AFTERNOON/EARLY EVENING -TSRA DISSIPATE. TOWARD SUNRISE ON WEDNESDAY...ANOTHER VORT MAX WILL ENTER NORTHWESTERN ALABAMA COINCIDENT WITH A SURFACE COLD FRONT SAGGING SOUTH FROM TENNESSEE. THIS COMBINATION WILL SERVE AS THE IMPETUS FOR SCATTERED -TSRA THROUGH THE DAY AHEAD OF AND ALONG THE FRONT. PWATS STILL PUSH 2.00 INCHES AND WHILE THERE IS VERY LITTLE IN TERMS OF SHEAR...LAPSE RATES REMAIN SUPPORTIVE OF SMALL HAIL IN THE STRONGER STORMS. SHOWERS WILL TAPER BEHIND THE FRONT AS A DRIER AIRMASS ADVECTS SOUTHWARD. THIS FRONT...HOWEVER...DOES NOT CLEAR THE STATE...BUT INSTEAD STALLS OVER THE MIDSTATE ON THURSDAY BEFORE MOVING NORTHWARD AGAIN ON FRIDAY AS A WARM FRONT. SO THE QUESTION REMAINS OF WHETHER THE FRONT WILL MOVE FAR ENOUGH SOUTH AND QUICKLY ENOUGH TO KEEP A DRY FORECAST IN FOR THURSDAY. AT THIS POINT...SOUNDINGS SUGGEST THAT MOST OF THE TENNESSEE VALLEY WILL BE JUST DRY ENOUGH...BUT WITH A NORTH-SOUTH POP GRADIENT. GIVEN THE RATHER FAST RETURN TO SOUTHERLY FLOW...THE NEAR-SEASONABLE TEMPERATURES OF TUESDAY AND WEDNESDAY WILL BE REPLACED BY READINGS IN THE U80S TO AROUND 90 BY FRIDAY AHEAD OF THE NEXT SYSTEM WHICH IS POISED TO AFFECT THE CWFA ON SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT DROPS THROUGH THE AREA. AFTER A DRY START TO THE WORK WEEK...SOUTHERLY FLOW WILL AGAIN RETURN BY TUESDAY WITH MOISTURE AGAIN ON THE INCREASE SO WILL INTRODUCE SMALL POPS ATTM. COORDINATED WITH FFC AND OHX...THANKS. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 82 67 82 65 / 70 30 50 20 SHOALS 84 68 84 65 / 70 30 50 20 CULLMAN 85 68 83 66 / 70 30 50 30 FAYETTEVILLE 81 65 81 63 / 80 30 50 20 ALBERTVILLE 84 68 84 67 / 70 30 50 30 FORT PAYNE 82 64 83 65 / 70 30 50 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
Hazardous weather outlook, May 27, 5:15 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 515 AM CDT TUE MAY 27 2008 ALZ001>010-016-TNZ076-096-097-271830- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 515 AM CDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... MORE SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE TENNESSEE VALLEY TODAY...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE MORNING. THESE SHOWERS SHOULD END DURING THE LATE MORNING TO EARLY AFTERNOON...WHICH WILL ALLOW SOME HEATING...AND FURTHER DESTABILIZE THE ATMOSPHERE. THIS WILL LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FROM THE LATE AFTERNOON INTO THE EVENING. GIVEN THE HIGH AMOUNTS OF MOISTURE PRESENT IN THE ATMOSPHERE...THERE IS A RISK FOR LOCALLY HEAVY RAIN. ADDITIONAL HEAVY RAINS FALLING ON ALREADY WET GROUND ACROSS NORTHWEST ALABAMA MAY CAUSE WATER RUNOFF AND FLASH FLOODING PROBLEMS...ESPECIALLY THOSE AREAS WEST OF THE QUAD CITIES. A FEW OF THE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO PENNY SIZE ARE THE PRIMARY WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A CHANCE OF FOG DEVELOPING BEFORE DAYBREAK WEDNESDAY... ESPECIALLY AROUND AREAS THAT HAVE RECEIVED RECENT RAINS. OTHERWISE...A COLD FRONT WILL APPROACH THE AREA DURING WEDNESDAY. THIS FRONT INTERACTING WITH AN ALREADY MOIST AND UNSTABLE ATMOSPHERE COULD HELP MORE SHOWERS AND THUNDERSTORMS DEVELOP. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST AREA SATURDAY AND SUNDAY...AS A WEAK COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ORGANIZED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND ANY SEVERE WEATHER REPORTS. RSB
In the hours before
Special weather statement, May 27, 7:22 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 722 AM CDT TUE MAY 27 2008 ALZ004-007-271245- LAWRENCE-MORGAN- 722 AM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL 745 AM CDT... AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MOULTON...MOVING EAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS. CADDO. TRINITY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Local storm report, May 27, 7:35 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
735 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL EMERGENCY MNGR
TREE BLOWN DOWN ONTO A MOBILE HOME AND A CAR IN THE
CHALYBEATE SPRINGS COMMUNITY. PEA SIZE HAIL ALSO
REPORTED.
&&
MPLocal storm report, May 27, 7:38 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN THE CHALYBEATE SPRINGS
COMMUNITY.
&&
MPLocal storm report, May 27, 7:40 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL AND 60
MPH WINDS /MEASURED/ IN EASTERN LAWRENCE COUNTY NEAR
ELHS.
&&
MPLocal storm report, May 27, 8:46 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 2 SE CHALYBEATE SPRINGS 34.54N 87.20W
05/27/2008 LAWRENCE AL EMERGENCY MNGR
TWO FEET OF WATER REPORTED NEAR THE INTERSECTION OF
COUNTY LINE ROADS 170 AND 319 NEAR CHALYBEATE SPRINGS.
&&Local storm report, May 27, 9:38 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL PUBLIC
COUNTY ROAD 214 AT REEDS GROCERY STORE REPORTED CLOSED IN
THAT AREA.
0925 AM FLASH FLOOD CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL PUBLIC
COUNTY ROAD 170 IN THE CHALYBEATE SPRINGS AREA WAS CLOSED
DUE TO FLASH FLOODING NEAR THE MARS CHAPEL CHURCH.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:32 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 28 min |
| May 27, 7:42 AM CDT | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone | 3 hr |
| May 27, 8:39 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 3 hr |
| May 27, 10:41 AM CDT | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone | 3 hr |
| May 27, 11:42 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 2 hr |
| May 27, 1:36 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 6 hr |
| May 27, 1:53 PM CDT | Flash Flood Warning | HUN | Cullman | 2 hr |
| May 27, 1:59 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 46 min |
| May 27, 2:11 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 49 min |
| May 27, 2:40 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 50 min |
| May 27, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| May 27, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 42 min |
| May 27, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 17 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.